J Korean Soc Clin Toxicol.  2010 Dec;8(2):122-124.

A Case of Bentazone Poisoning Mimicking Organophosphate Intoxication

Affiliations
  • 1Department of Emergency Medicine, College of Medicine, Inha University, Incheon, Korea. jiskmmd@inha.ac.kr

Abstract

Basagran(R) is a herbicide that is widely used in the field and it acts by interfering with photosynthesis in plants. It consists of bentazone, 2-methyl-4-chloro phenoxyacetic acid (MCPA) and surfactants. Bentazone is commonly used, but poisoning due to Bentazone has not been previously reported in Korea. The patients with toxic effects of bentazone show mild to severe symptoms and various complications. We report here on a case of a woman who intentionally ingested 500 ml of Basagran(R) and she was discharged without complication. As soon as the patient visited the emergency department, we started to treat her as if she had organophosphate intoxication because of the cholinergic symptoms. We could not detect the bentazone in her serum and urine, and we could confirm Basagran(R) ingestion only after getting information from her husband. Bentazone poisoning may induce harmful complications like muscle rigidity, rhabdomyolysis, respiratory failure and cardiac arrest. A detailed history taking, an accurate analysis method and early conservative management will be helpful for patients with acute bentazone poisoning.

Keyword

Bentazone; Cholinergics; Organophosphates; Complications

MeSH Terms

Acetates
Benzothiadiazines
Cholinergic Agents
Eating
Emergencies
Female
Heart Arrest
Humans
Intention
Korea
Muscle Rigidity
Organophosphates
Photosynthesis
Respiratory Insufficiency
Rhabdomyolysis
Spouses
Surface-Active Agents
Acetates
Benzothiadiazines
Cholinergic Agents
Organophosphates
Surface-Active Agents
Full Text Links
  • JKSCT
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr